Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 111, NWS Midland/Odessa, TX

May 4, 2006Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2006, 7:07 PM CDT for Gaines County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2006, 7:07 PM CDT (00:07 UTC)
Expired
May 4, 2006, 8:00 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:54 PM CDT, 13 minutes earlier.

Area forecast discussion, May 4, 6:54 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT THU MAY 4 2006

.MESOSCALE UPDATE...
A SURFACE COLD FRONT EXTENDED FROM BETWEEN HOBBS AND SEMINOLE TO NEAR
ODESSA AND FROM THERE EAST TO BELOW GARDEN CITY. 05/00 UTC
SOUNDING FROM KMAF SHOWS NO INHIBITION WITH CONSIDERABLE POSITIVE
AREA TO 400 MB. LFC IS AROUND 700 MB HOWEVER...AND WHILE THERES
AMPLE DIRECTIONAL SHEAR...WEAK FLOW PERSISTS BETWEEN 800 AND 650 MB.
LATEST MESOANALYSES FROM SPC SHOWS MUCAPES IN THE 2000 TO 2500 J/KG
RANGE AND MARGINAL SR MIDLEVEL FLOW. LOOKS LIKE WE MAY SEE AN
INCREASE IN AGEOSTROPHIC RESPONSE AS AN UPPER JET TRANSVERSES
NORTHERN MEXICO OVER THE NEXT FEW HOURS...AND SINCE WE EXPECT A
MODEST INCREASE IN THE LLJ AFTER DARK...WE SHOULD SEE AN OVERALL
INCREASE IN CONVECTION ALONG AND NORTH OF THE COLD FRONT. IN THE
WARM SECTOR...HIGH BASES AND DRY SUBCLOUD CONDITIONS OUTFLOW-
DOMINANT STORMS ARE LIKELY...AND THE SHEAR PROFILES WOULD FAVOR
STORMS TRENDING TOWARD THE HP END OF THE SPECTRUM. OBVIOUSLY WILL
HAVE TO CONSIDER AN UPTICK IN TORNADOGENIC POTENTIAL FOR STORMS
CROSSING BOUNDARIES...BUT ORIENTATION OF THE BOUNDARY TO THE MEAN
SR FLOW AND FAIRLY HIGH LCL HEIGHTS SUGGEST A LOW PROBABILITY OF
TORNADOGENESIS. THUS THE SIGNIFICANT THREATS APPEAR TO BE WIND AND
HAIL OVER THE NEXT ONE TO THREE HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70
Hazardous weather outlook, May 4, 3:03 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT THU MAY 4 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
303 PM CDT THU MAY 4 2006 /203 PM MDT THU MAY 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING ACROSS THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. SOME
OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL...
DAMAGING WINDS... AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING
LOCALIZED FLOODING. A FEW TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY AFTERNOON
AND EVENING ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS.  SOME
OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.  VERY HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING
PRIMARILY ALONG AND EAST OF A LOVINGTON... FORT STOCKTON... TO
SANDERSON LINE.  EMERGENCY MANAGERS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 4, 6:43 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT THU MAY 4 2006

TXZ063-050045-
GLASSCOCK-
643 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF GARDEN CITY AT 643
PM CDT...MOVING NORTHEAST AT 15 MPH.  A SPOTTER REPORTED PEA TO
NICKEL HAIL ONE MILE SOUTH OF GARDEN CITY...HOWEVER THE STORM
APPEARS TO BE WEAKENING AT THIS TIME.

PRIMARY THREATS ASSOCIATED WITH THIS STORM INCLUDE TORRENTIAL
RAINFALL...GUSTY WINDS...DEADLY LIGHTNING...AND SMALL HAIL.
MOTORISTS ON STATE HIGHWAY 158 EAST OF GARDEN CITY SHOULD BE ALERT
AND SLOW DOWN IF THREATENING WEATHER IS ENCOUNTERED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST TEXAS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:22 PM CDTTornado WarningMAFGaines53 min
May 4, 8:09 PM CDTTornado WarningMAFGaines66 min
May 4, 8:47 PM CDTSevere Thunderstorm WarningMAFDawson58 min
May 4, 9:18 PM CDTSevere Thunderstorm WarningMAFScurry57 min
May 4, 9:24 PM CDTSevere Thunderstorm WarningMAFMartin66 min
May 4, 9:48 PM CDTTornado WarningMAFScurry57 min
May 4, 10:15 PM CDTSevere Thunderstorm WarningMAFHoward60 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMAFGlasscock45 min
May 5, 7:00 AM CDTRed Flag WarningMAF15 hr
May 5, 5:10 PM CDTSevere Thunderstorm WarningMAFGaines65 min
May 5, 5:48 PM CDTSevere Thunderstorm WarningMAFScurry57 min
May 5, 5:57 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 5, 6:03 PM CDTSevere Thunderstorm WarningMAFGaines57 min
May 5, 6:35 PM CDTSevere Thunderstorm WarningMAFTerrell55 min
May 5, 6:51 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines54 min
May 5, 4:37 PM CDTSevere Thunderstorm WarningMAFLea53 min
May 5, 5:47 PM CDTSevere Thunderstorm WarningMAFLea58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.